Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 49, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2013, 5:15 PM MST for Graham County, Greenlee County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2013, 5:15 PM MST (00:15 UTC)
- Expired
- Jul 23, 2013, 6:00 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 149 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2463 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
862
WUUS55 KTWC 240015
SVRTWC
AZC009-011-240100-
/O.NEW.KTWC.SV.W.0049.130724T0015Z-130724T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
515 PM MST TUE JUL 23 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA...
SOUTH CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 600 PM MST
* AT 506 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORMS HAS A HISTORY OF
PRODUCING VERY LARGE HAIL AND IS CURRENTLY LOCATED OVER EAST
CENTRAL GRAHAM COUNTY...OR 15 TO 20 MILES EAST AND SOUTHEAST OF
SAFFORD AND MOVING SOUTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTIES AND CONTINUE TO AFFECT HIGHWAYS
191 AND 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3260 10911 3244 10924 3252 10946 3274 10965
3296 10954 3276 10922
TIME...MOT...LOC 0013Z 009DEG 10KT 3278 10938
$$
CERNIGLIA2 follow-up statements
685
WWUS55 KTWC 240044
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST TUE JUL 23 2013
AZC009-011-240100-
/O.CON.KTWC.SV.W.0049.000000T0000Z-130724T0100Z/
GRAHAM AZ-GREENLEE AZ-
544 PM MST TUE JUL 23 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR SOUTH CENTRAL GREENLEE AND SOUTHEASTERN GRAHAM COUNTIES...
AT 536 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
BEGINNING TO SHOW SIGNS OF WEAKENING BUT STILL REMAINED STRONG
ENOUGH TO GENERATE STRONG WINDS AND HAIL AT THIS TIME. IT WAS
LOCATED OVER EAST CENTRAL GRAHAM COUNTY...OR 15 TO 20 MILES
SOUTHEAST OF SAFFORD...MOVING SOUTH AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3260 10911 3244 10924 3252 10946 3274 10965
3296 10954 3276 10922
TIME...MOT...LOC 0042Z 009DEG 10KT 3270 10939
$$
CERNIGLIA915
WWUS55 KTWC 240059
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
559 PM MST TUE JUL 23 2013
AZC009-011-240108-
/O.EXP.KTWC.SV.W.0049.000000T0000Z-130724T0100Z/
GRAHAM AZ-GREENLEE AZ-
559 PM MST TUE JUL 23 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GREENLEE AND
SOUTHEASTERN GRAHAM COUNTIES WILL EXPIRE AT 600 PM MST...
AT 558 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTING
WEAKENING THUNDERSTORMS ACROSS SOUTH CENTRAL GREENLEE AND
SOUTHEASTERN GRAHAM COUNTIES. THUS...THE SEVERE THUNDERSTORM WARNING
WILL BE ALLOWED TO EXPIRE AT 6 PM MST.
LAT...LON 3260 10911 3244 10924 3252 10946 3274 10965
3296 10954 3276 10922
TIME...MOT...LOC 0058Z 009DEG 10KT 3266 10940
$$
FRANCISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:30 PM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 23, 1:30 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 130 PM MST TUE JUL 23 2013 .SYNOPSIS...AN IMPULSE FROM THE EAST WILL ENHANCE THUNDERSTORM COVERAGE WEDNESDAY AND THURSDAY...OTHERWISE PLENTY OF MOISTURE ACROSS SOUTHEAST ARIZONA WITH A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. && .DISCUSSION...THIS MORNINGS KTWC SOUNDING CONTINUED TO SHOW A VERY MOIST AIRMASS IN PLACE...WITH A PRECIPITABLE WATER VALUE OF 1.6 INCHES. MODIFYING THE SOUNDING USING T=97;TD=58 YIELDS A LIFTED INDEX OF AROUND MINUS 1 AND A CAPE OF AROUND 500 J/KG IF LIFTING THE PARCEL USING THE MEAN TEMP METHOD...BUT A CAPE OF AROUND 1000 J/KG IF LIFTED FROM THE SURFACE. THE FLOW ALOFT ON THIS MORNINGS SOUNDING WAS MEAGER WITH VERY WEAK FLOW FROM THE SURFACE THROUGH AROUND 250MB. THAT SAID...THE STORMS THAT DEVELOP TODAY WILL STRUGGLE TO SURVIVE WITHOUT ANY MEANS OF ORGANIZATION...SO BRIEF HEAVY RAINERS THE MAIN CONCERN FOR TODAY...AND MOSTLY IN THE MOUNTAINS. THE LATEST RADAR IMAGERY SHOWS ISOLATED ACTIVITY HAS BEGUN MAINLY SOUTH OF THE BORDER IN NORTHEAST SONORA MEXICO WITH A STRAY SHOWER OR TWO OVER PORTIONS OF SANTA CRUZ AND COCHISE COUNTIES. STILL THINK THE FOCUS FOR THIS AFTERNOON AND EVENING WILL BE BETWEEN TUCSON AND THE NEW MEXICO BORDER...AS WELL AS BETWEEN TUCSON AND NOGALES. HOWEVER...WILL BASED MY LATE AFTERNOON AND EVENING FORECAST ON THE LATEST SATELLITE AND RADAR TRENDS JUST BEFORE ISSUING AFTERNOON FORECAST PACKAGE. WATER VAPOR IMAGERY SHOWS AN INVERTED TROUGH OVER SOUTHERN NEW MEXICO AND INTO CHIHUAHUA MEXICO AT THIS TIME. MODELS ARE INDICATING THAT THIS SYSTEM WILL CONTINUE TO MOVE SLOWLY TO THE WEST OR NORTHWEST THROUGH THURSDAY WITH A DEFORMATION ZONE SETTING UP OVER SOUTHWEST NEW MEXICO AND INTO EXTREME SOUTHEAST ARIZONA THROUGH THURSDAY. AS A RESULT...WE SHOULD SEE AN ENHANCEMENT TO THE ACTIVITY STARTING TOMORROW AND CONTINUING THROUGH THURSDAY...ESPECIALLY ALONG THE INTERNATIONAL BORDER. STARTING FRIDAY THIS SYSTEM WILL HAVE WEAKENED CONSIDERABLY AND TWO CENTERS OF HIGH PRESSURE...ONE TO OUR NORTH AND ANOTHER TO OUR SOUTHEAST WILL CONSOLIDATE INTO ONE HIGH CENTER OVER THE REGION...WITH THE MODELS SUGGESTING THAT IT SHIFTS TO THE SOUTH OVER NORTHERN MEXICO...WHICH WOULD RESULT IN A DRIER WESTERLY/SOUTHWESTERLY FLOW ALOFT. IF THIS ACTUALLY OCCURS THEN RAIN CHANCES WOULD DECREASE CONSIDERABLY. HOWEVER...STILL ENOUGH UNCERTAINTY TO KEEP ISOLATED THUNDERSTORMS IN THE FORECAST BEYOND FRIDAY. HIGH TEMPERATURES GENERALLY NEAR NORMAL THROUGH SATURDAY...THEN 2 TO 3 DEGS ABOVE NORMAL FOR SUNDAY THROUGH TUESDAY. LOWS WILL BE AROUND 2 TO 3 DEGS ABOVE NORMAL EACH DAY. && .AVIATION...VFR CONDITIONS WITH GENERALLY SCT050 SCT-BKN090. ISOLD SHRA/TSRA MAINLY OVER THE MOUNTAINS. STORM MOTION RELATIVELY SLOW AT 5 KTS TO THE WEST OR NORTHWEST. HEAVY RAIN EXPECTED UNDER THE STRONGER THUNDERSTORMS WITH GUSTS TO 35 KTS. NORMAL DIURNAL WINDS EXPECTED AND GENERALLY LESS THAN 10 KTS THROUGH WEDNESDAY MORNING OR 24/15Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...BROAD HIGH PRESSURE OVER THE SOUTHWEST WITH AN UNUSUALLY MOIST ATMOSPHERE. A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEK ESPECIALLY OVER THE MOUNTAINS AND NEAR THE MEXICAN BORDER. RELATIVE HUMIDITY VALUES NOT CHANGING SIGNIFICANTLY THROUGH FRIDAY. WINDS GENERALLY DIURNAL IN NATURE AND LESS THAN 15 MPH...EXCEPT FOR AN ENHANCED NORTHWEST FLOW IN THE GILA RIVER VALLEY OF 15-20 MPH THROUGH WEDNESDAY. LONGER TERM INTO NEXT WEEK...THE HIGH PRESSURE SINKS FURTHER SOUTH...WHICH TENDS TO REDUCE THE SHOWER ACTIVITY OVER SOUTHEAST ARIZONA. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON PUBLIC...GM AVIATION/FIRE WEATHER...GWS
In the hours before
Special weather statement, Jul 23, 3:27 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
327 PM MST TUE JUL 23 2013
AZZ509-510-232315-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
327 PM MST TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 415
PM MST/515 PM MDT/...
AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF CLIFTON...OR 36 MILES
NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.
AREAS AFFECTED BY THIS STORM INCLUDE...CLIFTON AND MORENCI.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3292 10920 3309 10940 3324 10919 3313 10903
3311 10904
TIME...MOT...LOC 2227Z 039DEG 6KT 3311 10918
CERNIGLIAThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:25 PM MST | Severe Thunderstorm Warning | TWC | Graham | 35 min |
| Jul 23, 5:54 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 111 min |
| Jul 23, 6:03 PM MST | Special Weather Statement | TWC | Graham | 27 min |
| Jul 23, 6:28 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Jul 23, 7:33 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 23, 10:30 PM MST | Areal Flood Advisory | TWC | Cochise | 6 hr |
| Jul 24, 2:54 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 18 hr |
| Jul 24, 4:54 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.